Alert archive / Iowa / Tornado Warnings in 2019

Tornado Warning 22, NWS Des Moines, IA

September 24, 2019Kossuth County, Iowa

NWS Des Moines, IA issued this tornado warning at Sep 24, 2019, 6:29 PM CDT for Kossuth County, Iowa. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 24, 2019, 6:29 PM CDT (23:29 UTC)
Expired
Sep 24, 2019, 7:00 PM CDT
In force
31 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Kossuth County, IA

The radar

The Minneapolis radar (KMPX), 163 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 24, 6:30 PM CDTTSTM WND DMGSwea City, IATHIS IS UPDATED INFORMATION TO AN EARLIER REPORT OF TSTM WIND DAMAGE. HEAVY TREE DAMAGE, BUILDING DAMAGE TO RESIDENTIAL AND FARM BUILDINGS...HOMES, BARNS, HOG BARN AND FIRE STATION. GRAIN BINS BLOWN DOWN. EMERGENCY COMMUNICATION TOWER DESTROYED.
Sep 24, 6:30 PM CDTTSTM WND DMGSwea City, IAVIA SOCIAL MEDIA AND CONFIRMED BY EMERGENCY MANAGER. POWER LINES DOWN. GRAIN BINS DOWN. A COUPLE BUILDINGS OF UNKNOWN SIZE DOWN.
Sep 24, 6:31 PM CDTTSTM WND GST 70Swea City, IAWIND SPEEDS ESTIMATED AT 60 TO 70 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 24, 4:43 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-631 J/kg
Mixed-layer LCL
1368 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

964 
WFUS53 KDMX 242329
TORDMX
IAC109-250000-
/O.NEW.KDMX.TO.W.0022.190924T2329Z-190925T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
629 PM CDT Tue Sep 24 2019

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  Northern Kossuth County in north central Iowa...

* Until 700 PM CDT.
    
* At 629 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 9 miles southeast of Iowa Lake, or 17 miles southeast
  of Fairmont, moving east at 45 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northern Kossuth County, including the following locations...
  Ledyard, Swea City and Lakota.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4350 9397 4340 9397 4335 9437 4346 9442
      4350 9434
TIME...MOT...LOC 2329Z 256DEG 39KT 4341 9432 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Beerends
2 follow-up statements
002 
WWUS53 KDMX 242346
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
646 PM CDT Tue Sep 24 2019

IAC109-250000-
/O.CON.KDMX.TO.W.0022.000000T0000Z-190925T0000Z/
Kossuth IA-
646 PM CDT Tue Sep 24 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
NORTHEASTERN KOSSUTH COUNTY...
        
At 646 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Elmore, or 22 miles southeast of Fairmont, moving
east at 45 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Weather spotters reported a funnel cloud.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Ledyard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4350 9397 4340 9397 4337 9424 4346 9426
      4350 9425
TIME...MOT...LOC 2346Z 252DEG 39KT 4347 9407 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Beerends
887 
WWUS53 KDMX 242356
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
656 PM CDT Tue Sep 24 2019

IAC109-250005-
/O.EXP.KDMX.TO.W.0022.000000T0000Z-190925T0000Z/
Kossuth IA-
656 PM CDT Tue Sep 24 2019

...THE TORNADO WARNING FOR NORTHEASTERN KOSSUTH COUNTY WILL EXPIRE AT
700 PM CDT...
    
The tornado threat has diminished and the Tornado Warning will be 
allowed to expire. However, large hail and damaging winds remain 
likely and a Severe Thunderstorm Warning remains in effect for far 
northeastern Kossuth County until 730 PM.

A Tornado Watch remains in effect until midnight CDT for north
central Iowa.

Remember, a Severe Thunderstorm Warning still remains in effect for
far northeastern Kossuth County until 730 PM.

LAT...LON 4350 9397 4340 9397 4337 9424 4346 9426
      4350 9425
TIME...MOT...LOC 2355Z 256DEG 39KT 4349 9396 

$$

Beerends

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Sep 24, 6:28 PM CDT, 1 minute earlier.

Area forecast discussion, Sep 24, 6:28 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Des Moines IA
628 PM CDT Tue Sep 24 2019

.DISCUSSION.../Tonight through Tuesday/
Issued at 347 PM CDT Tue Sep 24 2019

The main focus of the forecast was on the severe weather threat
today into tonight. It's looking more likely to see only one
round of convection with the main cold front this evening.
Previously the hires models were pegging portions of northern Iowa
isolated convection within the WAA regime and this is still a
potential with some initiation over eastern Nebraska. However,
nothing has shown to be initiating via GOES-East meso-sector in
central Iowa and have lower confidence the CWA there will be
storms until past 23z when the cold front lights up across
northwest Iowa. Once this line of convection initiates, it'll
quickly progress south-southeast through the evening hours. The
window for severe storms seems very limited to the sunshine and
with sun setting much sooner, low confidence with the severe
weather potential past 03z tonight due to the instability waning
considerably.

Special OAX 24.19z sounding has 3800 J/kg surface based CAPE with
MLCAPE values just over 1800 J/kg and MLCIN is minimal. LCL
heights are around 3000ft with 0-6km shear ranging near 35 knots
and there is enough veering and low level shear that is conducive
for supercells. Surface dew points range in the upper 60s to
lower 70s and expecting the instability to continue to increase
this afternoon into the early evening providing a nice set up for
severe weather potential. Suspect with the convection over eastern
Nebraska and far western Iowa a watch is possible by as early as
22z. However, as mentioned the window for severe storms is
limited as the low level shear begins to weaken past 02z and so
does the significant instability as the line moves southeast. The
latest hires models continue suggest a more vigorous line develop
along the front in northwest Iowa. The threat of hail and damaging
winds, but still cannot rule out the tornado threat with decent
sickle-shaped hodographs per MCW to EST forecast soundings.

Wednesday into Friday, surface high pressure builds into the
state Wednesday and shifts east by Thursday. A fair amount of
mixing develops tomorrow afternoon with the CAA and high pressure
moving into Iowa. Have nudged up winds Wednesday. Next, WAA
develops late Thursday into Thursday night as the high pressure
shifts east and makes way for a surface low to track across MN/ND
and bring another cold front through sometime Friday. Dropped pops
Thursday night as much of the forcing and moisture is delayed
until past 06z Friday and then storms look to last for much of the
day Friday.

Saturday through Monday...A deep upper level trough of low
pressure moves into the western CONUS and places the forecast area
within southwest flow aloft during this time frame. A surface low
moves out of the Southern Rockies and into the Central Plains
Saturday night into Sunday providing plenty of moisture and lift
across the area for rain and thunderstorms. A boundary looks to
stall across the state into early next week and as the deep trough
finally kicks eastward by mid-week, this will setup an active
weather pattern Sunday into Wednesday.

&&

.AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/
Issued at 628 PM CDT Tue Sep 24 2019

Mainly VFR conditions with tempo MVFR cigs/vsbys in TSRA.  Cannot
rule out isold IFR conditions but so included that in a tempo group.
Breezy on Wednesday...especially north.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Podrazik
AVIATION...FAB
Hazardous weather outlook, Sep 24, 3:50 PM CDT, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
350 PM CDT Tue Sep 24 2019

IAZ004>007-015>017-023>028-033>038-044>048-057>060-070-251100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Boone-
Story-Audubon-Guthrie-Dallas-Polk-Cass-
350 PM CDT Tue Sep 24 2019

This Hazardous Weather Outlook is for portions of central, western
and northern Iowa.

.DAY ONE...This afternoon and tonight

Severe storms are expected late this afternoon into the evening
with an enhanced threat of severe storms. All modes of severe
weather will be possible during this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Other strong storms are possible Thursday night into Friday and at
various times into the weekend and next week. The threat of severe
weather will be determined as the events approach.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely late this afternoon into the evening.

IAZ039-049-050-061-062-071>075-081>084-092>094-251100-
Black Hawk-Marshall-Tama-Jasper-Poweshiek-Adair-Madison-Warren-
Marion-Mahaska-Adams-Union-Clarke-Lucas-Taylor-Ringgold-Decatur-
350 PM CDT Tue Sep 24 2019

This Hazardous Weather Outlook is for portions of southern and
eastern Iowa.

.DAY ONE...This afternoon and tonight

There is a slight risk of severe storms this evening with large
hail and damaging winds the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Other strong storms are possible Thursday night into Friday and at
various times into the weekend and next week. The threat of severe
weather will be determined as the events approach.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this evening.

IAZ085-086-095>097-251100-
Monroe-Wapello-Wayne-Appanoose-Davis-
350 PM CDT Tue Sep 24 2019

This Hazardous Weather Outlook is for portions of southeast Iowa.

.DAY ONE...This afternoon and tonight

Strong storms are possible tonight with some hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Other strong storms are possible Thursday night into Friday and at
various times into the weekend and next week. The threat of severe
weather will be determined as the events approach.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed briefly tonight.

Small

In the hours before

Local storm report, Sep 24, 6:11 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
611 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     FUNNEL CLOUD     SAC CITY                42.43N 95.00W
09/24/2019                   SAC                IA   TRAINED SPOTTER

            FUNNEL CLOUD OBSERVED NW OF SAC CITY.

&&

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 5:36 PM CDTSevere Thunderstorm WarningDMXSac54 min
Sep 24, 5:54 PM CDTTornado WarningDMXSac36 min
Sep 24, 5:55 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto50 min
Sep 24, 6:54 PM CDTSevere Thunderstorm WarningDMXKossuth, Winnebago36 min

Nearby

Tornado Warnings in Iowa, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.